Designs, Codes and Cryptography

, Volume 76, Issue 2, pp 345–360 | Cite as

New pseudo-planar binomials in characteristic two and related schemes

  • Sihuang Hu
  • Shuxing Li
  • Tao Zhang
  • Tao Feng
  • Gennian Ge


Planar functions in odd characteristic were introduced by Dembowski and Ostrom in order to construct finite projective planes in 1968. They were also used in the constructions of DES-like iterated ciphers, error-correcting codes, and signal sets. Recently, a new notion of pseudo-planar functions in even characteristic was proposed by Zhou. These new pseudo-planar functions, as an analogue of planar functions in odd characteristic, also bring about finite projective planes. There are three known infinite families of pseudo-planar monomial functions constructed by Schmidt and Zhou, and Scherr and Zieve. In this paper, three new classes of pseudo-planar binomials are provided. Moreover, we find that each pseudo-planar function gives an association scheme which is defined on a Galois ring.


Pseudo-planar function Relative difference set Projective plane Association scheme 

Mathematics Subject Classification

Primary 05B10 05E30 94A60 



The authors express their gratitude to the anonymous reviewers for their detailed and constructive comments which are very helpful to the improvement of this paper, and to Prof. Claude Carlet, the Associate Editor, for his excellent editorial job. We would like to thank Professor Qing Xiang and the anonymous reviewer for suggestions on the proofs of Proposition 3.6 and Proposition 3.8, and Dr. Yue Zhou for valuable comments and suggestions. S. Hu was supported by the Scholarship Award for Excellent Doctoral Student granted by Ministry of Education. T. Feng was supported in part by Fundamental Research Fund for the Central Universities of China, Zhejiang Provincial Natural Science Foundation under Grant No.  LQ12A01019, in part by the National Natural Science Foundation of China under Grant No. 11201418, and in part by the Research Fund for Doctoral Programs from the Ministry of Education of China under Grant No. 20120101120089. G. Ge was supported by the National Natural Science Foundation of China under Grant No. 61171198 and Zhejiang Provincial Natural Science Foundation of China under Grant No. LZ13A010001.


  1. 1.
    Abdukhalikov K.: Symplectic spreads, planar functions and mutually unbiased bases. arXiv:1306.3478.
  2. 2.
    Abdukhalikov K., Bannai E., Suda S.: Association schemes related to universally optimal configurations, Kerdock codes and extremal Euclidean line-sets. J. Comb. Theory Ser. A 116(2), 434–448 (2009).Google Scholar
  3. 3.
    Bannai E.: Subschemes of some association schemes. J. Algebra 144(1), 167–188 (1991).Google Scholar
  4. 4.
    Bannai E., Ito T.: Algebraic Combinatorics I. Association Schemes. The Benjamin/Cummings Publishing Co., Inc., Menlo Park (1984).Google Scholar
  5. 5.
    Bonnecaze A., Duursma I.M.: Translates of linear codes over \(Z_4\). IEEE Trans. Inf. Theory 43(4), 1218–1230 (1997).Google Scholar
  6. 6.
    Brouwer A.E., Cohen A.M., Neumaier A.: Distance-Degular Graphs, vol. 18. Springer, Berlin (1989).Google Scholar
  7. 7.
    Carlet C., Ding C., Yuan J.: Linear codes from perfect nonlinear mappings and their secret sharing schemes. IEEE Trans. Inf. Theory 51(6), 2089–2102 (2005).Google Scholar
  8. 8.
    Dembowski P., Ostrom T.G.: Planes of order \(n\) with collineation groups of order \(n^{2}\). Math. Z. 103, 239–258 (1968).Google Scholar
  9. 9.
    Ding C.: Cyclic codes from APN and planar functions. arxiv:1206.4687.Google Scholar
  10. 10.
    Ding C., Niederreiter H.: Systematic authentication codes from highly nonlinear functions. IEEE Trans. Inf. Theory 50(10), 2421–2428 (2004).Google Scholar
  11. 11.
    Ding C., Yin J.: Signal sets from functions with optimum nonlinearity. IEEE Trans. Commun. 55(5), 936–940 (2007).Google Scholar
  12. 12.
    Ding C., Yuan J.: A family of optimal constant-composition codes. IEEE Trans. Inf. Theory 51(10), 3668–3671 (2005).Google Scholar
  13. 13.
    Hammons A. R., Jr., Vijay Kumar P., Calderbank A. R., Sloane N. J. A., Solé P.: The \({ Z}_4\)-linearity of Kerdock, Preparata, Goethals, and related codes. IEEE Trans. Inf. Theory 40(2), 301–319 (1994).Google Scholar
  14. 14.
    LeCompte N., Martin W.J., Owens W.: On the equivalence between real mutually unbiased bases and a certain class of association schemes. Eur. J. Comb. 31(6), 1499—1512 (2010).Google Scholar
  15. 15.
    Lidl R., Niederreiter H.: Finite fields, volume 20 of Encyclopedia of Mathematics and Its Applications. Addison-Wesley Publishing Company Advanced Book Program, Reading (1983).Google Scholar
  16. 16.
    Liebler R.A., Mena R.A.: Certain distance-regular digraphs and related rings of characteristic \(4\). J. Comb. Theory Ser. A 47(1), 111–123 (1988).Google Scholar
  17. 17.
    Muzychuk M.E.: V-rings of permutation groups with invariant metric. PhD thesis, Kiev State University (1987).Google Scholar
  18. 18.
    Nyberg K., Knudsen, L.R.: Provable security against differential cryptanalysis. In: Advances in Cryptology-CRYPTO ’92, Santa Barbara, CA, 1992. Lecture Notes in Comput. Sci., vol. 740, pp. 566–574. Springer, Berlin (1992).Google Scholar
  19. 19.
    Scherr Z., Zieve M.E.: Planar monomials in characteristic 2. arXiv:1302.1244.
  20. 20.
    Schmidt K.-U., Zhou Y.: Planar functions over fields of characteristic two. J. Algebraic Comb. (2014). doi: 10.1007/s10801-013-0496-z.
  21. 21.
    Wan Z.X.: Lectures on finite fields and Galois rings. World Scientific Publishing Co., Inc., River Edge (2003).Google Scholar
  22. 22.
    Weng G., Qiu W., Wang Z., Xiang Q.: Pseudo-Paley graphs and skew Hadamard difference sets from presemifields. Des. Codes Cryptogr. 44(1–3), 49–62 (2007).Google Scholar
  23. 23.
    Yuan J., Carlet C., Ding C.: The weight distribution of a class of linear codes from perfect nonlinear functions. IEEE Trans. Inf. Theory 52(2), 712–717 (2006).Google Scholar
  24. 24.
    Zhou Y.: \((2^n,2^n,2^n,1)\)-relative difference sets and their representations. J. Comb. Des. 21(12), 563–584 (2013).Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Sihuang Hu
    • 1
  • Shuxing Li
    • 1
  • Tao Zhang
    • 1
  • Tao Feng
    • 1
    • 3
  • Gennian Ge
    • 2
    • 3
  1. 1.Department of MathematicsZhejiang UniversityHangzhou China
  2. 2.School of Mathematical SciencesCapital Normal UniversityBeijing China
  3. 3.Beijing Center for Mathematics and Information Interdisciplinary SciencesBeijing China

Personalised recommendations